Skip to Main Content

++

Case history

++

Image not available. A 79-year-old man presented with retrosternal discomfort and progressive dysphagia to solids. Endoscopy revealed a tumour at the gastro-oesophageal junction. Biopsy showed human epidermal growth factor receptor 2 (HER2)-negative adenocarcinoma. CT staging demonstrated multiple liver metastases and he was referred to oncology for consideration of palliative chemotherapy. At his appointment he was noted to have a past medical history of hypertension, hypercholesterolaemia, osteoarthritis and well-controlled Parkinson's disease. He denied any baseline hearing impairment. His medications were amlodipine, paracetamol, simvastatin and co-beneldopa. He lived with his wife (aged 83) in a single-storey house. His Eastern Cooperative Oncology Group performance status (PS) was 1 and he mobilized with no walking aids. His gait was parkinsonian, but not unsteady, with a timed up-and-go test of 12 s. He was functionally independent and continued to drive. He was managing a soft diet and maintaining his weight (60 kg). His BP was controlled on amlodipine (135/85 mmHg) and there was no postural drop. Investigations demonstrated his left ventricular ejection fraction (MUGA scan) and glomerular filtration rate (EDTA) to be normal.

Palliative epirubicin, cisplatin and capecitabine (ECX) chemotherapy was discussed and administered with standard antiemetic prophylaxis. He was admitted to hospital 3 days after his chemotherapy with a 24 h history of nausea and vomiting with associated dehydration and hypotension. He was unable to keep his Parkinson's medications down, resulting in his mobility slowing. Capecitabine and amlodipine were withheld and he improved with intravenous ondansetron and fluids. The oncology team discussed his medications with the Parkinson's nurse on his arrival at hospital. Co-beneldopa was immediately substituted with a rotigotine patch until the vomiting improved, when the co-beneldopa was recommenced. He remained normotensive throughout the 48 h admission, and the amlodipine was permanently discontinued. He was discharged and recommenced capecitabine.

He returned to clinic prior to the second cycle of ECX and described tinnitus for 5 days following his first cycle. Taken together with the admission for nausea and vomiting, his treatment was switched from ECX to carboplatin + capecitabine to minimize the risk of nausea, vomiting and ototoxicity. Carboplatin + capecitabine was well tolerated; however, at the time of his third cycle he reported worsening dysphagia (only managing fluids and medications), increased fatigue and weight loss (5 kg). CT imaging demonstrated progressive disease at all sites. The options of best supportive care (BSC) or second-line docetaxel were discussed.

What are the challenges in treating metastatic oesophageal cancer in older patients and how do they influence the choice of first-line treatment?

How should the patient's nausea and vomiting be managed?

What are the potential complications of this admission?

What are the second-line treatment options in this patient?

++

What are the challenges in treating metastatic oesophageal cancer in older patients and how do they influence the choice of first-line treatment?

++

Around 8000 people were diagnosed with oesophageal cancer and 7700 people died from oesophageal cancer in 2012 in the UK.1 The ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.